30 haloperidol / haldol side effects

2

I advocate against the inappropriate use of antipsychotics in treating people who live with dementia because I have seen first hand the devastating impact these drugs can have.

Sadly, many dementia care partners (including myself) have been forced to turn to medication out of desperation. In order to be be able to make an informed decision, it’s important to know the side effects of the medication in question. Here’s what the Alzheimer’s Organization says:

“The decision to use an antipsychotic drug needs to be considered with extreme caution. Recent studies have shown that these drugs are associated with an increased risk of stroke and death in older adults with dementia. The FDA has labeled the drugs with a “black box” warning about this risk and a reminder that they are not approved to treat dementia symptoms.”

Antipsychotics haloperidol (Haldol)queitapine (Seroquel) and risperidone (Risperdal) carry black box warnings because because they increase the risk of mortality in elderly patients with dementia. Furthermore, research shows these medications are largely ineffective in treating behavioural expressions in people who live with dementia.

Geriatricians worldwide recommend against their use, saying they should only be given as a last resort after all non-pharmacological strategies have been tried. Unfortunately, too many people who live with dementia are still prescribed these drugs which are in the majority of cases both ineffective as well as harmful.

Here are some of the side effects in elderly people from haloperidol, which is marketed under the brand name Haldol:

  1. increased risk of death
  2. catatonic-like states
  3. difficulty with speaking or swallowing
  4. inability to move the eyes
  5. loss of balance control
  6. mask-like face
  7. muscle spasms, especially of the neck and back
  8. restlessness or need to keep moving (severe)
  9. shuffling walk
  10. stiffness in arms and legs
  11. tardive dyskinesia
  12. twisting movements of the body
  13. weakness of the arms and legs
  14. dizziness
  15. hyperactivity
  16. nausea / vomiting
  17. insomnia
  18. anxiety
  19. agitation
  20. drowsiness
  21. depression
  22. lethargy
  23. headache
  24. confusion
  25. vertigo
  26. grand mal seizures
  27. exacerbation of psychotic symptoms including hallucinations
  28. sedation
  29. weight gain
  30. constipation

More and sources: here, here and here.

Giving haloperido (Haldol) to people who live with dementia and who may be unable to report the side effects they are experiencing is cruel and in many cases completely unnecessary. Read more about why drugs like haloperidol are still inappropriately prescribed to elderly people who live with dementia.

Subscribe to MAS now & get 5 free PDFs & a page of welcome links:


Take my short survey on behaviour here.

2 Comments

  1. Thank you always Susan for illuminating this area. You are a wonderfully strong voice my friend.
    This heinous process must cease.
    It’s time to say enough and challenge this horrific abuse towards humanity.
    Please see my articles:
    https://www.linkedin.com/pulse/medicated-motivated-questioning-abusive-practice-chemical-bisiani
    And
    https://www.linkedin.com/pulse/understanding-unequivocal-rights-people-living-dementia-leah-bisiani

    May I also add that the use of these medications are not only used in older people, despite it definitely being rampant as we know in this age group.
    When my brother was 9 years old he was inappropriately prescribed massive amounts of haloperidol for Tourette’s syndrome. Needless to say as a child he became more than a zombie. Fortunately he weaned himself off all medication by his mid teens.

    • Coincidentally, I met a child psychologist last night who has quit her job and is retraining because she can no longer abide the extent to which children are being medicated for perfectly normal behaviour. Tragic.

Leave a Reply